Alert archive / Texas / River Flood Warnings in 2016
River Flood Warning 111, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this river flood warning at Aug 16, 2016, 9:25 PM CDT for Travis County, Texas. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 9:25 PM CDT (02:25 UTC)
- Expired
- Aug 17, 2016, 11:48 AM CDT
- In force
- 14 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Travis County, TX
The radar
The Austin/San Antonio radar (KEWX), 60 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Onion Creek at US 183 (ATIT2). The gauge peaked at 17.72 ft at Aug 16, 2016, 9:00 PM CDT.
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 23 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08159000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
525
WGUS44 KEWX 170225
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT TUE AUG 16 2016
...The National Weather Service in Austin/San Antonio has issued
a flood warning for the...
Onion Creek
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.srh.noaa.gov/ewx.
&&
TXC453-171648-
/O.NEW.KEWX.FL.W.0111.160817T0225Z-160817T1648Z/
/ATIT2.1.ER.160817T0029Z.160817T0300Z.160817T0448Z.NO/
925 PM CDT TUE AUG 16 2016
The National Weather Service in Austin/San Antonio has issued a
* Flood Warning for
the Onion Creek At Hwy 183.
* until Wednesday morning...or until the warning is cancelled.
* At 9:00 PM Tuesday the stage was 17.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek is expected to continue rising to near
18.7 feet by late this evening. The creek is expected to quickly
fall below flood stage by the early morning hours of Wednesday.
Any impacts due to flooding will be minor. We are not expecting
major flooding impacts at this time.
* Impact...At 20.0 feet...Minor lowland flooding threatens secondary roads, but
neighborhoods along Onion Creek are not affected. Upstream, the 12000 block of
Old San Antonio Road is likely flooded and impassable..
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 19.8 feet on Jun 4
1987.
&&
Below are the latest river stages and forecasts:
BF FLD Observed Forecast 7AM
Location STG STG STG Day Time Wed Thu Fri Sat Sun
Hwy 183 15 17 17.8 Tue 09 PM 9.3 7.7 7.4 7.3 7.2
&&
LAT...LON 3012 9781 3018 9779 3023 9759 3019 9753
$$
BMW1 follow-up statement
106
WGUS84 KEWX 171150
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 AM CDT WED AUG 17 2016
...The flood warning is cancelled for the following rivers in Texas...
Onion Creek At Hwy 183 Affecting Travis County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.srh.noaa.gov/ewx.
&&
TXC453-171220-
/O.CAN.KEWX.FL.W.0111.000000T0000Z-160817T1648Z/
/ATIT2.1.ER.160817T0029Z.160817T0140Z.160817T0251Z.NO/
650 AM CDT WED AUG 17 2016
The flood warning is cancelled for
the Onion Creek At Hwy 183.
* At 6:20 AM Wednesday the stage was 16.2 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will remain fairly steady in action stage between 15-17 feet
for the next few hours before falling below action stage by early this afternoon.
* Impact...At 17.0 feet...The 12000 block of Old San Antonio Road upstream may
be flooded. Neighborhoods along Onion Creek are not affected..
&&
Below are the latest river stages and forecasts:
BF FLD Observed Forecast 7AM
Location STG STG STG DAY TIME Wed Thu Fri Sat Sun
Hwy 183 15 17 16.2 Wed 6 AM 16.0 8.7 7.7 7.6 7.3
&&
LAT...LON 3012 9781 3018 9779 3023 9759 3019 9753
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 16, 6:52 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 16, 6:52 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 652 PM CDT TUE AUG 16 2016 .AVIATION... /00Z TAFS/ The stronger convection has abated along I-35 with light showers likely to promote a variety of low to mid level ceilings through much of the evening. A general downward trend toward IFR/LIFR cigs is expected late tonight into the early morning hours. Out west, better mixing will enable a few showers and thunderstorms through the evening, but radar trends suggest minimal impacts at DRT. With less ground moisture, will continue to show mainly MVFR cigs for Wednesday morning. Model forecasts suggest more convection expanding west than was shown today, so will keep the MVFR cig through the day. More organized convection is again forecast for the daytime hours along I-35 Wednesday, so will show a general persistence trend with expectation of scattered storms possible much of the day and trending to a broader coverage of remnant light showers going into the evening. && .PREV DISCUSSION... /ISSUED 251 PM CDT TUE AUG 16 2016/ SHORT TERM (Tonight through Wednesday Night)... A very active weather period continues for August across South- Central Texas this afternoon. Numerous showers and thunderstorms are in place across the eastern two-thirds of the region. With more thunderstorms around today versus the past several days we are seeing 1-2 inches of rain fall in one hour rainfall which is leading to minor flooding of creeks, streams, and low-lying areas. Overall, the current trend of activity should persist through the late afternoon and evening hours. Should see activity diminish in coverage after 9 pm or so, similar to previous nights with convection likely firing once again after midnight. The stalled frontal boundary should be pushed north of the region by tomorrow which means we will likely lose some of our focus for shower and storm development. Precipitable water values will remain above 2 inches across most of the CWA with warm air advection at 850 mb feeding into a trough just north of the area. This will likely continue the chances for a decent coverage of showers and thunderstorms with the bulk of the activity possibly across the northern Hill Country in closer proximity to the 850 mb trough axis. The soils across the area have become very saturated and any rainfall tomorrow will likely continue to pose a minor flash flooding threat. Also, with slightly warmer temperatures tomorrow, the chances for deep convection is higher which could lead to higher rainfall rates from more efficient storms. Have opted to extend the Flash Flood Watch through 7 PM Wednesday to cover the additional threat of flash flooding. Tomorrow night should be similar to tonight with a decreasing coverage of shower and storm activity. Temperatures in the short- term will continue to be influenced by the abundant cloud cover and rainfall with highs in the lower 80s to near 90 and lows in the lower to middle 70s. LONG TERM (Thursday through Tuesday)... For Thursday, the shear axis will still be in place across Texas with precipitable water values greater than 2 inches for most of the region. Will continue chance PoPs for most of the area with the higher PoPs across the eastern CWA where the best moisture will be located. Moisture values will drop off on Friday which should decrease the coverage of showers and thunderstorms and will only show 20-30 PoPs for the area. The forecast for the weekend and into Monday shifts with some uncertainty regarding the next Central Plains trough and another possible weak or stalling frontal boundary moving into South- Central Texas. A fairly deep trough for August is expected to pass through the plains by Sunday morning and will send a front into Texas on Sunday. The GFS and the ECMWF have some discrepancies regarding how far south this front will go. The ECMWF is more bullish and brings the boundary into the CWA which would likely equate to a higher coverage of shower and storms Sunday and into Monday. On the other hand, the GFS keeps the front to the north and has a lower coverage of activity. Given the strength of the trough and the history with the current system, want to lean more to the ECMWF. Any frontal boundary should be gone by Tuesday and will decrease the coverage of activity. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 72 84 73 87 74 / 60 80 40 40 20 Austin Bergstrom Intl Airport 71 84 72 89 73 / 60 80 40 40 20 New Braunfels Muni Airport 72 84 73 89 74 / 50 70 40 40 20 Burnet Muni Airport 70 82 72 85 72 / 60 80 40 40 30 Del Rio Intl Airport 74 87 74 89 74 / 40 50 50 50 40 Georgetown Muni Airport 72 82 72 86 74 / 60 80 40 40 30 Hondo Muni Airport 73 85 73 88 73 / 50 70 40 40 30 San Marcos Muni Airport 71 84 73 89 74 / 60 70 40 40 20 La Grange - Fayette Regional 74 86 74 89 75 / 50 60 30 40 20 San Antonio Intl Airport 73 85 74 88 75 / 50 70 40 40 20 Stinson Muni Airport 74 86 75 89 75 / 50 60 40 40 20 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for the following counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet... Caldwell...Comal...De Witt...Dimmit...Fayette...Frio...Gillespie... Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Lavaca... Lee...Llano...Medina...Real...Travis...Uvalde...Williamson... Wilson...Zavala. && Mesoscale/Aviation...Runyen Synoptic/Grids...Oaks Public Service/Data Collection...Williams
Hazardous weather outlook, Aug 16, 3:01 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 301 PM CDT TUE AUG 16 2016 TXZ171>173-183>194-202>209-217>225-228-172015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 301 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS THIS AFTERNOON THROUGH LATE TONIGHT ACROSS MOST OF SOUTH-CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS WHICH COULD LEAD TO FLASH FLOODING...ESPECIALLY OVER THE HILL COUNTRY AND AREAS ALONG AND EAST OF INTERSTATE 35 THAT HAVE GENERALLY RECEIVED ANYWHERE FROM 2 TO 8 INCHES OF RAIN SINCE LAST SATURDAY. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR COUNTIES ALONG AND EAST OF U.S. HIGHWAY 83. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH ISOLATED TOTALS UP TO 3 INCHES. THESE RAINFALL AMOUNTS COMBINED WITH NEARLY SATURATED SOILS WILL LEAD TO RAPID RUNOFF AND FLASH FLOODING. REMEMBER...TURN AROUND DON'T DOWN IF YOU ENCOUNTER A FLOODED ROADWAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON WEDNESDAY BEFORE BECOMING MORE SCATTERED ON THURSDAY AND DECREASING IN COVERAGE FURTHER ON FRIDAY. LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING WILL BE POSSIBLE AGAIN ON WEDNESDAY OVER MOST OF SOUTH CENTRAL TEXAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY EVENING. REMEMBER...TURN AROUND DONT DOWN IF YOU ENCOUNTER A FLOODED ROADWAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS AND COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT TO THE NWS ANY SIGNIFICANT RAINFALL AMOUNTS AND FLOODING REPORTS.
In the hours before
Local storm report, Aug 16, 3:52 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM FLASH FLOOD 4 N CAMP MABRY 30.38N 97.78W
08/16/2016 TRAVIS TX CITY OFFICIAL
LOOP 360 SHUT DOWN AT BULL CREEK BETWEEN SPICEWOOD
SPRINGS ROAD AND RANCH ROAD 2222.
&&
EVENT NUMBER EWX1600600
BMWLocal storm report, Aug 16, 5:15 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLASH FLOOD 3 ESE MUSTANG RIDGE 30.03N 97.64W
08/16/2016 CALDWELL TX CITY OFFICIAL
LOW WATER CROSSING CLOSED NEAR THE 1500 BLOCK OF
TOMAHAWK TRAIL IN CALDWELL COUNTY.
&&
EVENT NUMBER EWX1600601
BMWLocal storm report, Aug 16, 6:36 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD 2 SSW SEA WORLD 29.44N 98.71W
08/16/2016 BEXAR TX PUBLIC
WATER OVER THE ROADWAY ON POTRANCO ROAD NEAR LOOP 1604
DUE TO FLOODING FROM CARACOL CREEK
&&
EVENT NUMBER EWX1600602
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:16 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee, Williamson | 119 min |
| Aug 16, 10:58 PM CDT | Areal Flood Advisory | EWX | Travis | 2 hr |
| Aug 16, 11:48 PM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| Aug 17, 12:31 AM CDT | Flash Flood Warning | EWX | Burnet, Travis | 3 hr |
| Aug 17, 2:01 AM CDT | Areal Flood Advisory | EWX | Burnet | 3 hr |
| Aug 17, 3:56 AM CDT | Areal Flood Advisory | EWX | Bexar | 2 hr |
| Aug 17, 4:12 AM CDT | Areal Flood Advisory | EWX | Williamson | 2 hr |
| Aug 17, 6:37 AM CDT | River Flood Warning | EWX | Travis | 16 hr |
| Aug 17, 12:03 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Travis, Williamson | 3 hr |
| Aug 17, 4:49 PM CDT | Areal Flood Advisory | EWX | Kendall | 116 min |
| Aug 17, 4:59 PM CDT | Areal Flood Advisory | EWX | Bexar | 2 hr |
| Aug 17, 5:41 PM CDT | Areal Flood Advisory | EWX | Llano | 2 hr |
| Aug 17, 5:48 PM CDT | Areal Flood Advisory | EWX | Bandera | 117 min |
| Aug 17, 6:05 PM CDT | Flash Flood Warning | EWX | Llano | 115 min |
| Aug 17, 6:15 PM CDT | Flash Flood Warning | EWX | Bandera, Kendall, Kerr | 3 hr |
| Aug 17, 6:43 PM CDT | Areal Flood Advisory | EWX | Medina | 2 hr |
Nearby
River Flood Warnings in Texas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.